Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis

Volume 2014, Article ID 532409, 6 pages

http://dx.doi.org/10.1155/2014/532409
Research Article

On Some Classes of Linear Volterra Integral Equations

Melentiev Energy Systems Institute SB RAS, Irkutsk, Russia

Received 19 December 2013; Revised 29 May 2014; Accepted 29 May 2014; Published 6 July 2014

Academic Editor: Hossein Jafari

Copyright © 2014 Anatoly S. Apartsyn. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The sufficient conditions are obtained for the existence and uniqueness of continuous solution to the linear nonclassical Volterra equation that appears in the integral models of developing systems. The Volterra integral equations of the first kind with piecewise smooth kernels are considered. Illustrative examples are presented.

1. Introduction

Volterra integral equations of the first kind with variable upper and lower limits of integration were studied by Volterra himself [1]. The publications on this topic in the first half of the 20th century were reviewed in [2] and later studies were discussed in [35].

A noticeable impetus to the development of this area is related to the research [6] which suggested a macroeconomic two-sector integral model. The Glushkov’s models of developing systems were further extended in [7, 8] and used in many applications (see [9] and references therein). In particular, a one-sector version of the Glushkov’s model applied to the power engineering problems was considered in [1012]. In the recent years the researchers have got attracted by the equation (see [13] and references therein) that in a general case has the following form: where kernels and right-hand side are given, and is an unknown desired solution.

At the problems of the existence and uniqueness of solution to (1) in the space , as well as the numerical methods, are studied in detail in [5]. In this paper we will be interested in the same problems for (1) at . Further, for simplicity, we will consider only the case , since many results are easily generalized for the case .

2. Sufficient Conditions for the Correctness of (1) at in Pair ,

For convenience, present (1) with in operator form (in (3) is assumed with no loss of generality).

Let kernels and be continuous in arguments and continuously differentiable with respect to in regions and , respectively, so that , , , . We will assume that

In particular, (4) holds true for , . is further taken to mean the space of continuously differentiable functions on with the norm and additional condition . If then, as established in [5, page 106], the following estimate is true: where

Estimating (6) makes it possible to obtain the sufficient condition for the existence, uniqueness, and stability of the solution to (3) in pair .

Theorem 1. Let the following inequality hold true: where Then (3) is correct in the sense of Hadamard in pair .

Proof. By virtue of a well-known theorem of functional analysis (see, e.g., [14, page 212]), if then the operator has a bounded inverse, and, consequently, (3) is correct in the sense of Hadamard in pair . We show that under (8)-(9) inequality (10) holds true.

As then and (10) follows from (6) and (12).

Condition (8) was obtained in the assumption that kernel is defined on . If it is possible to expand the domain of definition to , so that , then the sufficient condition for the correctness of (3) is modified in the following way. Represent the first term in (3) in the form Then (3) can be represented as

Since (see [5, page 12]) where then sufficient conditions for the correctness of (14) give the following theorem.

Theorem 2. Let inequality where hold true. Then (14) is correct in the sense of Hadamard in pair .

Proof. With obvious changes, repeat the proof of Theorem 1.

Let us illustrate the obtained results with the following example.

Consider the equation Here by (5)–(7) , , , , , , , and ; therefore based on (8) inequality and based on (17) inequality give the following estimates , which guarantee the existence, uniqueness, and stability of solution to (20) in the space : It is useful to compare (23) with the estimate obtained by shifting from (20) to the equivalent functional equation. Differentiation of (20) gives whence and condition provides convergence of series (25) to continuous function on .

If in (20) then condition (26) is violated. Then it is easy to see that the homogeneous equation has a nontrivial solution , and if, for example, , the solution to the nonhomogeneous equation is a one-parameter family: Let now Then, according to (24), whence so that for the right-hand side of (20) , , from (33) we obtain

In conclusion of this section it should be noted that inequalities (8) and (17) can be interpreted as constraints on the value ,which guarantee at given , and the correct solvability of (3) in . Since all parameters in the left-hand side of (8) and (17) are nondecreasing functions of and the right-hand side of (8) and (17) at ( ), on the contrary, monotonously decreases, then the real positive root of corresponding nonlinear equation that gives a guaranteed lower-bound estimate of exists and is unique if is sufficiently small. In some special cases this root can be found analytically in terms of the Lambert function [15, 16].

In [1722] the authors studied the characteristic of continuous solution locality and the role of the Lambert function as applied to the polynomial (multilinear) Volterra equations of the first kind. The calculations of the test examples show that the locality feature of the solution to the linear equation (3) is not the result of the inaccuracy of estimates (8) and (17) and reflects the specifics of the considered class of problems. In this paper we do not dwell on the problem of numerically solving (3). It is of independent interest and deserves special consideration.

3. The Volterra Integral Equations of the First Kind with Discontinuous Kernels

Equation (2) can be written in the form of Volterra integral equation of the first kind: with discontinuous kernel

To illustrate the fundamental difference between (35), (36), and classical Volterra equation of the first kind with smooth kernel, we confine ourselves to (20) that has the form of (35) at where , and . In particular, at , ,

For this case the solution to (35) with given in [23] is

For kernel (38) If is continuous in arguments and continuously differentiable with respect to in , then condition (40) means that (35) is Volterra integral equation of the third kind.

The theory (whose foundation was laid by Volterra (see [24, pages 104–106])) of such equations is developed in the research done by Magnitsky [2528].

In particular, the author of [2528] studies the structure of one- or many-parameter family of solutions to (35).

If is discontinuous, then the solution to (35) may be nonunique, even if .

For example, if and , the solution to equation is a one-parameter family: but, by (37) , ,   .

Now we show that there can be a nonunique solution to (35) and (36) even in the case . Let so that condition is true.

We prove that solutions to (35), (37) and (35), (43) coincide. It suffices to show that the equivalent functional equations for (35), (37) and (35), (43) coincide. Recall that for (35), (37) the equivalent functional equation is (24).

Theorem 3. The equivalent functional equations for (35), (37) and (35), (43) coincide.

Proof. Let us represent (43) by where – is a Heaviside function:

Substitution of (44) in (35) gives

Transform the second integral. Let . Then By virtue of (47), differentiation of (46) results in But By virtue of (49) we have from (48), whence finally and (51) coincides with (24).

The solution to (35), (43) in the class of piecewise continuous functions with a jump on line is interesting from the application perspective.

It is easy to see that this solution is

At last consider the concept of -convolution. Volterra integral equations of convolution type are important for application.

Examples (38) and (44) show the usefulness of the -convolution concept:

Give some inversion formulas of the integral equation (1)If , and , then (2)If ,   , and   , then  (3)If , , and , then At , (55) is Volterra integral equation of the third kind.(4)If ,   , and   , then (5)If , , and , , then

4. Conclusion

As is mentioned in the introduction, the main results of this study can be easily applied to the case in (1). The equations of type (1) not only are of theoretical interest, but also play an important role in the mathematical modeling of developing dynamic systems. Moreover, by , we can mean some criterion that characterizes the level of development of the system as a whole, and the th term in (1) represents a contribution of the system components of the th age group, whose operation is reflected by the efficiency coefficient . As a rule, . Such an approach is implemented, for instance, in [29, 30], in the problem of the analysis of strategies for the long-term expansion of the Russian electric power system, with the consideration of aging of the power plants equipment.

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The author wishes to thank the reviewers for their helpful notes. The study is supported by the Russian Foundation for Basic Research, Grant no. 12-01-00722a.

References

  1. V. Volterra, “Sopra alcune questioni di inversione di integrali definiti,” Annali di Matematica Pura ed Applicata: Series 2, vol. 25, no. 1, pp. 139–178, 1897. View at Publisher · View at Google Scholar · View at Scopus
  2. H. Brunner, “1896–1996: One hundred years of Volterra integral equations of the first kind,” Applied Numerical Mathematics, vol. 24, no. 2-3, pp. 83–93, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  3. H. Brunner and P. J. van der Houwen, The Numerical Solution of Volterra Equations, vol. 3 of CWI Monographs, North-Holland, Amsterdam, The Netherlands, 1986. View at MathSciNet
  4. H. Brunner, Collocation Methods for Volterra Integral and Related Functional Differential Equations, vol. 15 of Cambridge Monographs on Applied and Computational Mathematics, Cambridge University Press, Cambridge, Mass, USA, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  5. A. S. Apartsyn, Nonclassical Linear Volterra Equations of the First Kind, VSP, Utrecht, The Netherlands, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  6. V. M. Glushkov, “On one class of dynamic macroeconomic models,” Upravlyayushchiye Sistemy I Mashiny, no. 2, pp. 3–6, 1977 (Russian). View at Google Scholar
  7. V. M. Glushkov, V. V. Ivanov, and V. M. Yanenko, Modeling of Developing Systems, Nauka, Moscow, Russia, 1983, (Russian). View at MathSciNet
  8. Y. P. Yatsenko, Integral Models of Systems with Controlled Memory, Naukova Dumka, Kiev, Ukraine, 1991, (Russian). View at MathSciNet
  9. N. Hritonenko and Y. Yatsenko, Applied Mathematical Modelling of Engineering Problems, vol. 81 of Applied Optimization, Kluwer Academic Publishers, Dordrecht, The Netherlands, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  10. A. S. Apartsyn, E. V. Markova, and V. V. Trufanov, Integral Models of Electric Power System Development, Energy Systems Institute SB RAS, Irkutsk, Russia, 2002, (Russian).
  11. D. V. Ivanov, V. Karaulova, E. V. Markova, V. V. Trufanov, and O. V. Khamisov, “Control of power grid development: numerical solutions,” Automation and Remote Control, vol. 65, no. 3, pp. 472–482, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  12. A. S. Apartsyn, I. V. Karaulova, E. V. Markova, and V. V. Trufanov, “Application of the Volterra integral equations for the modeling of strategies of technical re-equipment in the electric power industry,” Electrical Technology Russia, no. 10, pp. 64–75, 2005 (Russian). View at Google Scholar
  13. E. Messina, E. Russo, and A. Vecchio, “A stable numerical method for Volterra integral equations with discontinuous kernel,” Journal of Mathematical Analysis and Applications, vol. 337, no. 2, pp. 1383–1393, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  14. L. V. Kantorovich and G. P. Akilov, Functional Analysis, Nauka, Moscow, Russia, 1977, (Russian). View at MathSciNet
  15. R. M. Corless, G. H. Gonnet, D. E. G. Hare, D. J. Jeffrey, and D. E. Knuth, “On the Lambert W function,” Advances in Computational Mathematics, vol. 5, no. 4, pp. 329–359, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  16. R. M. Corless, G. H. Gonnet, D. E. G. Hare, and D. J. Jeffrey, “Lambert's W function in Maple,” The Maple Technical Newsletter, no. 9, pp. 12–22, 1993. View at Google Scholar
  17. A. S. Apartsyn, “Multilinear Volterra equations of the first kind,” Automation and Remote Control, vol. 65, no. 2, pp. 263–269, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  18. A. S. Apartsyn, “Polilinear integral Volterra equations of the first kind: the elements of the theory and numeric methods,” Izvestiya Irkutskogo Gosudarstvennogo Universiteta: Series Mathematics, no. 1, pp. 13–41, 2007. View at Google Scholar
  19. A. S. Apartsin, “On the convergence of numerical methods for solving a Volterra bilinear equations of the first kind,” Computational Mathematics and Mathematical Physics, vol. 47, no. 8, pp. 1323–1331, 2007. View at Publisher · View at Google Scholar · View at Scopus
  20. A. S. Apartsin, “Multilinear Volterra equations of the first kind and some problems of control,” Automation and Remote Control, vol. 69, no. 4, pp. 545–558, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  21. A. S. Apartsyn, “Unimprovable estimates of solutions for some classes of integral inequalities,” Journal of Inverse and Ill-Posed Problems, vol. 16, no. 7, pp. 651–680, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  22. A. S. Apartsyn, “Polynomial Volterra integral equations of the first kind and the Lambert function,” Proceedings of the Institute of Mathematics and Mechanics Ural Branch of RAS, vol. 18, no. 1, pp. 69–81, 2012 (Russian). View at Google Scholar
  23. D. N. Sidorov, “On parametric families of solutions of Volterra integral equations of the first kind with piecewise smooth kernel,” Differential Equations, vol. 49, no. 2, pp. 210–216, 2013. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  24. V. Volterra, Theory of Functionals and of Integral and Integro-Differential Equations, Nauka, Moscow, Russia, 1982, (Russian). View at MathSciNet
  25. N. A. Magnitsky, “The existence of multiparameter families of solutions of a Volterra integral equation of the first kind,” Reports of the USSR Academy of Sciences, vol. 235, no. 4, pp. 772–774, 1977 (Russian). View at Google Scholar
  26. N. A. Magnitsky, “Linear Volterra integral equations of the first and third kinds,” Computational Mathematics and Mathematical Physics, vol. 19, no. 4, pp. 970–988, 1979 (Russian). View at Google Scholar · View at MathSciNet
  27. N. A. Magnitsky, “The asymptotics of solutions to the Volterra integral equation of the first kind,” Reports of the USSR Academy of Sciences, vol. 269, no. 1, pp. 29–32, 1983 (Russian). View at Google Scholar
  28. N. A. Magnitsky, Asymptotic Methods for Analysis of Non-Stationary Controlled Systems, Nauka, Moscow, Russia, 1992, (Russian).
  29. A. S. Apartsyn, “On one approach to modeling of developing systems,” in Proceedings of the 6th International Workshop, “Generalized Statments and Solutions of Control Problems”, pp. 32–35, Divnomorskoe, Russia, 2012.
  30. A. S. Apartsin and I. V. Sidler, “Using the nonclassical Volterra equations of the first kind to model the developing systems,” Automation and Remote Control, vol. 74, no. 6, pp. 899–910, 2013. View at Publisher · View at Google Scholar · View at Scopus